Patients suffering from depressive disorders frequently report weight gain as a result of antidepressant therapy. This side effect is noticed with all types of antidepressants, although some of them are more likely to cause serious weight gain. Some studies suggest that more than 25% of people using SSRIs (selective serotonin reuptake inhibitors) experience significant weight gain.
Why do antidepressants cause weight gain?
Depressive disorders include a variety of symptoms that are variable in different patients. If weight loss is a consequence of a depressive disorder, weight gain during treatment with antidepressants is considered a favorable outcome.
That means the treatment is working well, as weight loss is eliminated. However, if weight changes were not noticed in the depressed patient, than significant weight gain during the treatment can be considered a side effect of antidepressants. An increased appetite and metabolic changes can be the main reasons for weight gain. Psychological effects and mood improvement may also be significant factors, as antidepressants help people enjoy different aspects of life including food. So weight gain, although an unwanted effect, can be a sign of mood improvement.
It has been shown that both long and short-term treatment with antidepressants can cause weight gain. Tricyclic antidepressants (Amitriptyline, Amoxapine, Doxepin) increase appetite, causing weight gain. By blocking some receptors, they cause hunger and the person feels the need to consume carbohydrates. SSRIs (Prozac, Lexapro, Celexa, Zoloft, Seroxat, and others) can also cause weight gain. This usually happens in patients that use the drugs longer than 6 months. Besides increased appetite, weight gain is also caused by recovery from clinical depression. Monoamine oxidase inhibitors (phenelzine) are very likely to cause weight gain during short-term as well as long-term use.
Weight gain as a result of antidepressant drugs is often the reason for quitting treatment. Premature withdrawal from treatment can cause a new onset of depressive symptoms which are now even harder to manage giving that person is overweight. A battle with depression is much harder in overweight patients due to their insecurity and low self-esteem.
It is very important to be well-informed about all the unwanted side effects of antidepressants before starting your treatment plan. Talk to your doctor in order to discuss these issues, and if weight gain is a significant concern with the drug you use, you are advised to plan your meals and calorie intake more carefully. You can make some sort of food diary and increase your physical activity in order to prevent weight gain.
Sometimes, your doctor can choose to add one more drug with the aim to counteract the weight loss. It has been shown that H2 blockers (famotidine), naltrexon, and bupropion succeeded in eliminating weight gain caused by antidepressants. These drugs have not yet been fully investigated for this use and you are strongly advised not to use them on your own, but to consult your physician.
Still have something to ask?
Get help from other members!